Vol. 246, No. 1, 2010

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 321: 1  2
Vol. 320: 1  2
Vol. 319: 1  2
Vol. 318: 1  2
Vol. 317: 1  2
Vol. 316: 1  2
Vol. 315: 1  2
Vol. 314: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Homological stability of series of groups

Tim D. Cochran and Shelly Harvey

Vol. 246 (2010), No. 1, 31–47

We define the stability of a subgroup under a class of maps, and establish its basic properties. Loosely speaking, we will say that a normal subgroup, or more generally a normal series {An} of a group A, is stable under a class of homomorphisms if whenever f : A B lies in , we have f(a) Bn if and only if a An. This translates to saying that each element of induces a monomorphism A∕AnB∕Bn. This contrasts with the usual theories of localization, wherein one is concerned with situations where f induces an isomorphism. In the literature, the most commonly considered classes of maps are those that induce isomorphisms on (low-dimensional) group homology. The model theorem in this regard is the result of Stallings that each term of the lower central series is preserved under any -homological equivalence of groups. Various other theorems of this nature have since appeared, involving variations of the lower central series. Dwyer generalized Stallings’s results to larger classes of maps, work that was completed in the other cases by the authors. More recently, the authors proved analogues of the theorems of Stallings and Dwyer for variations of the derived series. We interpret all of the theorems above in the framework of stability.

homology equivalence, derived series, groups
Mathematical Subject Classification 2000
Primary: 20J05, 57M05
Received: 16 June 2008
Revised: 29 September 2009
Accepted: 30 September 2009
Published: 1 May 2010
Tim D. Cochran
Department of Mathematics, MS 136
Rice University
PO Box 1892
Houston, TX 77251-1892
United States
Shelly Harvey
Department of Mathematics, MS 136
Rice University
PO Box 1892
Houston, TX 77251-1892
United States